Oklahoma, 2005

Tornadoes and Hail in Oklahoma, April 21, 2005

April 21, 2005 · NWS TSA · 22 events in 9 counties and zones

13 hail, 7 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 21, 12:35 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 21, 12:35 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
135 PM CDT THU APR 21 2005

.MESOSCALE DISCUSSION...
A WEAK ISENTROPIC UPGLIDE AREA IS IN PLACE ACROSS EASTERN OKLAHOMA
AND THUNDERSTORMS ARE SLOWLY INCREASING IN NORTHEAST OKLAHOMA.  THIS
ACTIVITY IS WORKING OFF ELEVATED INSTABILITY.  DEEP LAYER SHEAR IS
WEAK AT THE MOMENT SO A MORE MULTICELL STRUCTURE IS LIKELY WITH THE
ELEVATED CELLS AS THEY MOVE ACROSS FAR NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS.  A WIND AND HAIL THREAT WILL DEVELOP WITH THIS
ACTIVITY AND WE ARE CONFERENCE WITH THE SPC AT THIS TIME ON A WATCH.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, Apr 21, 12:17 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
117 PM CDT THU APR 21 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1256 PM CDT THU APR 21 2005

...SEVERE WEATHER LIKELY LATE THIS AFTERNOON THROUGH EARLY TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET....LATE THIS AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...LATE THIS AFTERNOON.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
VERY UNSTABLE AIR IS AHEAD OF AN EASTWARD MOVING DRY LINE AND COLD FRONT.
AT MID DAY...THE DRY LINE WAS LOCATED FROM NEAR WICHITA KANSAS TO
LAWTON OKLAHOMA. DURING THE MIDDLE OF THE AFTERNOON STRONG TO SEVERE
THUNDERSTORMS WILL FORM IN THE MOIST...UNSTABLE AIR EAST OF THE
DRY LINE. THESE STRONG THUNDERSTORMS ARE EXPECTED TO MOVE INTO
EASTERN OKLAHOMA AROUND 5PM AND MOVE ACROSS THE FORECAST AREA DURING
THE EVENING. STEEP MID LEVEL LAPSE RATES WITH FAVORABLE SHEAR WILL
SUPPORT SCATTERED LONG LIVED SUPER CELLS. LARGE HAIL WILL BE THE MOST
LIKELY THREAT BUT FAVORABLE SHEAR MAKES TORNADOES POSSIBLE. SURFACE
BASED CAPES OF 2500 TO 3000 J/KG WILL PROVIDE PLENTY OF ENERGY FOR
THE STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL BRING CHANCES OF THUNDERSTORMS BACK TO THE
AREA ON SUNDAY WITH THE BEST CHANCES ON MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 21, 12:44 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
144 PM CDT THU APR 21 2005

ARZ001>002-010>011-019>020-OKZ058-063-068>069-072
-220000-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-
MADISON AR-WASHINGTON AR-ADAIR OK-CHEROKEE OK-
DELAWARE OK-OTTAWA OK-SEQUOYAH OK-

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
177 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREA...

IN ARKANSAS THIS WATCH INCLUDES 6 COUNTIES

IN NORTHWEST ARKANSAS

BENTON... CARROLL... CRAWFORD...
MADISON... WASHINGTON...

IN WEST CENTRAL ARKANSAS

FRANKLIN...

IN OKLAHOMA THIS WATCH INCLUDES 5 COUNTIES

IN EAST CENTRAL OKLAHOMA

CHEROKEE... SEQUOYAH...

IN NORTHEAST OKLAHOMA

ADAIR... DELAWARE... OTTAWA...

THIS INCLUDES THE CITIES OF...BERRYVILLE...EUREKA SPRINGS...
ROGERS...BENTONVILLE...JAY...TAHLEQUAH...SALLISAW...VAN BUREN...
OZARK...CHARLESTON...FAYETTEVILLE...SPRINGDALE...MIAMI...
HUNTSVILLE...STILWELL...MARIETTA AND WESTVILLE.

The radar

The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

13 hail, 7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Ottawa

When
April 21, 12:57 PM CST to 1:03 PM CST
Where
Ottawa County, Quapaw
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.950, -94.783

Hail, Wagoner

When
April 21, 6:39 PM CST
Where
Wagoner County, 9 mi N of Coweta
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
36.083, -95.650

Hail, Rogers

When
April 21, 6:40 PM CST
Where
Rogers County, 5 mi W of Inola
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
36.150, -95.583

Hail, Rogers

When
April 21, 6:45 PM CST
Where
Rogers County, 3 mi E of Inola
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.150, -95.450

Tornado, Rogers

When
April 21, 6:48 PM CST
Where
Rogers County, 3 mi SW of Inola
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
STORM CHASER
Coordinates
36.117, -95.533

Storm chasers witnessed a brief tornado touchdown. An NWS storm survey indicated no damage from this tornado.

Hail, Mayes

When
April 21, 6:59 PM CST
Where
Mayes County, 3 mi W of Mazie
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.100, -95.417

Hail, Rogers

When
April 21, 7:00 PM CST
Where
Rogers County, Tiawah
Measured
4.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.267, -95.567

Hail, Rogers

When
April 21, 7:08 PM CST
Where
Rogers County, 2 mi SW of Inola
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.133, -95.533

Hail, Mayes

When
April 21, 7:12 PM CST
Where
Mayes County, Mazie
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.100, -95.367

Tornado, Wagoner

When
April 21, 7:30 PM CST
Where
Wagoner County, 6 mi N of Wagoner
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
STORM CHASER
Coordinates
35.933, -95.383

A storm chaser witnessed a brief tornado touchdown. An NWS storm survey indicated no damage from this tornado.

Hail, Wagoner

When
April 21, 7:30 PM CST
Where
Wagoner County, 4 mi N of Wagoner
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.900, -95.383

Thunderstorm Wind, Wagoner

When
April 21, 7:34 PM CST
Where
Wagoner County, 4 mi N of Wagoner
Measured
57 kt (66 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.900, -95.383

Hail, Wagoner

When
April 21, 7:40 PM CST
Where
Wagoner County, 3 mi N of Wagoner
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.900, -95.383

Hail, Delaware

When
April 21, 7:55 PM CST
Where
Delaware County, Bernice
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.617, -94.917

Hail, Pittsburg

When
April 21, 9:48 PM CST
Where
Pittsburg County, Ashland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.767, -96.067

Thunderstorm Wind, Muskogee

When
April 21, 9:50 PM CST
Where
Muskogee County, 3 mi S of Webbers Falls
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.467, -95.133

The Oklahoma mesonet site near Webbers Falls measured a 69 mile an hour wind gust.

Thunderstorm Wind, Haskell

When
April 21, 10:10 PM CST
Where
Haskell County, 4 mi NE of Keota
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.283, -94.867

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Haskell

When
April 21, 10:10 PM CST
Where
Haskell County, Keota
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.250, -94.917

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Le Flore

When
April 21, 10:20 PM CST
Where
Le Flore County, 3 mi SSW of Cowlington
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.267, -94.800

Thunderstorm winds estimated at 60 miles an hour destroyed a carport.

Thunderstorm Wind, Le Flore

When
April 21, 10:21 PM CST
Where
Le Flore County, Cowlington
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
35.300, -94.783

Thunderstorm winds estimated at 60 miles an hour blew several outbuildings over.

Hail, Le Flore

When
April 21, 10:49 PM CST
Where
Le Flore County, Shady Pt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.133, -94.667

Thunderstorm Wind, Le Flore

When
April 21, 11:06 PM CST
Where
Le Flore County, Cameron
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.133, -94.550

Thunderstorm winds estimated at 70 miles an hour blew down a tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyThe tornado archive for Oklahoma, 2005Warnings in Oklahoma, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448634, 5448635, 5448636, 5448637, 5448632, 5448638, 5448639, 5448640, 5448641, 5448633, 5448642, 5448643, 5448699, 5448700, 5448701, 5448703, 5448702, 5448704, 5448705, 5448706, 5448707, 5448708.